Michigan, 2004Flooding in Michigan, May 23 to 26, 2004
May 23 to 26, 2004 · NWS APX · 2 events in 2 counties and zones
One to three inches of rain fell on the 23rd across all of Northern Michigan. Central Lower Michigan was most susceptible to flooding, with heavy rain events earlier in the month, and the higher clay content of the soil.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One to three inches of rain fell on the 23rd across all of Northern Michigan. Central Lower Michigan was most susceptible to flooding, with heavy rain events earlier in the month, and the higher clay content of the soil. Substantial flooding occurred in Gladwin and Arenac Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 23, 3:00 PM EST, 0 minutes earlier.
Area forecast discussion, May 23, 3:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
400 PM EDT SUN MAY 23 2004
.SHORT TERM...WARM FRONT AT 18Z WAS NEAR I-96 DOWNSTATE. BAND OF
SHOWERS/EMBEDDED THUNDER WAS GRADUALLY LIFTING NORTH OF M-32...WITH
THE OCCASIONAL FLARE-UP OF DEEP CONVECTION SOUTH OF THIS BAND.
RAINFALL AMOUNTS WERE GENERALLY 1-1.5 INCHES IN THE FAR SOUTH...LESS
THAN AN INCH ELSEWHERE WITH LOCALLY HIGH AMOUNTS. THE SUN IS NOW
TRYING TO PEEK THRU IN THE FAR SW. PRECIP TRENDS AND HYDRO CONCERNS
ARE THE OBVIOUS ISSUES FOR TONIGHT.
WITH A CONSIDERABLE AMOUNT OF CLOUD COVER OVER MUCH OF THE WESTERN
LAKES...PICKING OUT AN INITIATION REGION FOR NEW CONVECTION UPSTREAM
IS QUITE THE CHORE. HOWEVER...WITH A STRONG SHORTWAVE MOVING EAST
FROM MN/IOWA...AND A MOIST AND UNSTABLE AIRMASS (LI/S TO -5C)...
STORMS SHOULD DEVELOP LATE THIS AFTERNOON/THIS EVENING OVER EASTERN
IOWA/SOUTHERN WI/NORTHERN IL. A GENERAL SW/WSW MEAN WIND WOULD CARRY
SUCH CONVECTION TOWARD THE SOUTHERN ZONES. WITH THE WARM FRONT
EDGING NORTHWARD...ANY ACTIVITY THIS EVENING/EARLY OVERNIGHT WILL
HAVE A BETTER CHANCE OF GETTING WINDS DOWN TO THE SURFACE.
HOWEVER...IN GENERAL THE MODELS APPEAR TO BE REFLECTING REALITY IN
PRODUCING LESS INSTABILITY UPSTREAM...AND LESS ELEVATED CAPE
HERE...THAN EARLIER RUNS. SVR POTENTIAL...THOUGH STILL PRESENT THIS
EVENING/EARLY OVERNIGHT...IS LESS THAN EARLIER THOUGHT.
HYDRO...MAIN CONCERN CONTINUES TO BE THE SW. LOWER MANISTEE RIVER
REPORTED TO BE SLIGHTLY ABOVE BANKFULL...THOUGH NOT HIGH ENOUGH TO
INUNDATE ANYTHING EXCEPT LOWEST PARTS OF THE FLOOD PLAIN. WITH NO
INDICATIONS OF A THREAT TO PROPERTY YET...WILL CONTINUE WITH A
WATCH. GIVEN COLD FROPA IS NOT EXPECTED TIL LATE...WILL EXTEND WATCH
THRU THE NIGHT.
.LONG TERM...MODELS CONTINUE IN GOOD AGREEMENT WITH SOME MINOR
PROBLEMS WITH INTENSITY AND PRECIP AMOUNT. WILL REMAIN WITH THE
PREFERENCE FOR THE ETA AS IT HAS HANDLED THE CURRENT SITUATION A BIT
BETTER THAN THE GFS AND HAS MAINTAINED A MORE STABLE SOLUTION OVER
THE PAST SEVERAL RUNS. MAIN CONCERNS IN THE LONG TERM FOCUS AROUND
PRECIP AND TIMING OF THE NEXT COUPLE OF SYSTEMS.
MONDAY...AS THE LOW PRESSURE WILL CONTINUE SLIDING EASTWARD THE
UPPER LEVEL TROUGH WILL FINALLY EXIT THE CWA AND MOVE INTO LAKE
HURON AROUND 15Z...BRINGING MOST OF THE PRECIP TO AN END. EXPECT
PRECIP TO REMAIN THROUGH MUCH OF THE MORNING AS ATMOSPHERE SLOWLY
STABILIZES (LIFTED INDEX TO 5...CAPE TO ZERO AND PRECIP WATER
DECREASING TO ABOUT THREE QUARTERS OF AN INCH BY 18Z) REMAINING
INSTABILITY AND MOISTURE WILL TRIGGER SCATTERED SHOWERS. BY 18Z THE
UPPER LEVEL RIDGE AND WEAK SURFACE HIGH PRESSURE WILL BEGIN TO
DOMINATE AND DRYING ALOFT KICKS IN (850 TO 700 MB LAYER RH DECREASES
FROM GREATER THAN 80 PCT TO 60 PCT AND THE 700 TO 500 MB LAYER RH
FROM ABOUT 70 PCT TO 30 PCT BETWEEN 12Z AND 00Z). THIS WILL END ALL
SHOWERS BY NOON...HOWEVER EXPECT CLOUDINESS TO PERSIST AS SOME
BREAKS IN THE CLOUDS WILL COMBINE WITH PLENTY OF SURFACE MOISTURE TO
KEEP THINGS MOSTLY CLOUDY.
MONDAY NIGHT...THE UPPER LEVEL RIDGE WILL MOVE OUT AS QUICKLY AS IT
MOVED IN...GIVING WAY TO THE NEXT LOW PRESSURE AND FRONTAL SYSTEM.
850 TO 700 MB AND 700 TO 500 MB LAYER RELATIVE HUMIDITIES WILL PUSH
INTO THE 70 PCT PLUS RANGES ALONG WITH AN AXIS OF QG CONVERGENCE
MOVING THROUGH THE CWA BETWEEN 06Z AND 12Z. WILL LEAVE OUT AN
MENTION OF THUNDER AT THIS TIME DUE TO NEARLY ALL PARAMETERS
INDICATING NO UPWARD FORCING.
TUESDAY AND TUESDAY NIGHT...SHOWERS AND THUNDERSTORMS WILL DOMINATE
THE DAY ON TUESDAY AS THE LOW PRESSURE MOVES THROUGH THE REGION AND
TRACKS NORTHEAST INTO ONTARIO. EXPECT THE BEST CHANCE OF
THUNDERSTORMS TO REMAIN ACROSS THE SOUTHERN HALF OF THE CWA AS
INSTABILITY WILL BE SLIGHTLY BETTER THAN FURTHER NORTH. WILL
CONTINUE TO MONITOR THIS AS SUSPICION POINTS TO A MORE DEVELOPED
FRONT WITH A BIT MORE POTENTIAL FOR DEVELOPMENT.
WEDNESDAY EXTENDED PERIODS...UNSETTLED PATTERN WILL CONTINUE AS A
SERIES OF FAST MOVING SYSTEMS MOVES ACROSS THE REGION. WILL HAVE TO
CONTINUE TO WATCH THE RIVERS FOR THE NEXT SEVERAL DAYS AS SATURATED
SOILS AND FURTHER PRECIP COULD CONTINUE THE POTENTIAL FLOODING
SITUATION.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...TONIGHT...
MIZ031>036-041-042.
&&
JAZ/MJPHazardous weather outlook, May 23, 10:20 AM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1120 AM EDT SUN MAY 23 2004
MIZ008-015>036-041-042-241100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD-
1120 AM EDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAIN TO THE
AREA TODAY AND TONIGHT. SEE ONGOING WATCHES...WARNINGS AND
ADVISORIES FOR FURTHER DETAILS.
THERE IS A RISK OF SEVERE THUNDERSTORMS IN NORTHERN LOWER MICHIGAN
SUNDAY. WIND GUSTS TO 65 MPH AND HAIL UP TO AN INCH AND A HALF IN
DIAMETER ARE POSSIBLE. THE BEST CHANCE OF SEVERE WEATHER WILL BE
AFTER 4 PM...AND WILL CONTINUE THROUGH THE NIGHT. THE LIKELIHOOD OF
SEVERE WEATHER WILL INCREASE AS YOU HEAD SOUTH ACROSS NORTHERN LOWER
MICHIGAN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
LUTZ/JZ
Flood, Gladwin
- When
- May 23, 3:00 PM EST to May 26, 2:00 AM EST
- Where
- Gladwin forecast zone
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.991, -84.388 (the zone’s center; the record gives no point)
The Cedar River rose out of its banks in Gladwin. Water entered a subdivision just below Smallwood Dam. Numerous roads across Gladwin County were inundated.
Flood, Arenac
- When
- May 23, 3:00 PM EST to May 26, 2:00 AM EST
- Where
- Arenac forecast zone
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.043, -83.747 (the zone’s center; the record gives no point)
Southbound I-75 was closed near Alger, when a culvert was partially washed out. Many rivers exceeded bankfull, including the Rifle, Au Gres, and Pine Rivers. Several roads in eastern Arenac County were under several feet of water, including Santiago and Twining Roads.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Iowa, May 23, 20041 death · 1 injured · $110,000 · 57 kt wind · 13 events
- Flooding in Michigan, May 23 to 24, 2004$100 million · 16 events
- Tornadoes and Flash Flood in Illinois, May 23, 2004F2 · 20 events
- Tornado and Hail in Illinois, May 23, 2004F2 · 14 events
- Flash Flooding in Iowa, May 23, 2004$890,000 · 4 events
- Flash Flood in Pennsylvania, May 23, 2004$500,000 · 1 event
- Flood in Puerto Rico, May 23, 2004$500,000 · 1 event
- Hail and Damaging Winds in Michigan, May 23, 2004$310,000 · 1.75 in hail · 7 events
- Flood in Wisconsin, May 23 to 31, 2004$400,000 · 1 event
- Tornadoes and Hail in Michigan, May 23, 20042 injured · $5,000 · F1 · 35 events
- Lightning Strike in North Carolina, May 23, 2004$250,000 · 1 event
- Flash Flooding and Damaging Winds in New York, May 23 to 24, 2004$145,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395091, 5395092.